Alert archive / California / Wind Advisories in 2019

Wind Advisory 11, NWS San Diego, CA

February 14, 20194 counties in California

NWS San Diego, CA issued this wind advisory at Feb 14, 2019, 2:32 AM PST for 4 counties in California. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2019, 2:32 AM PST (10:32 UTC)
Expired
Feb 15, 2019, 1:40 PM PST
In force
35 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS76 KSGX 141032
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
232 AM PST Thu Feb 14 2019

...STRONG GUSTY WINDS IN THE MOUNTAINS INTO TONIGHT...

CAZ055-056-058-142130-
/O.CAN.KSGX.HW.W.0003.000000T0000Z-190216T1200Z/
/O.NEW.KSGX.WI.Y.0011.190214T1032Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, and 
Julian
232 AM PST Thu Feb 14 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 4 AM PST Saturday. The High
Wind Warning has been cancelled. 

* Winds...Areas of south to southwest winds 25 to 35 mph with
  gusts 55 mph, becoming westerly during the late afternoon and 
  evening.
 
* Location...Strongest winds near mountain ridge tops and along 
  desert slopes. 

* Impacts...Difficult driving from crosswinds with tree damage possible.

* Outlook...Additional rounds of strong gusty southwest to west
  winds are expected through the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ060>062-065-141145-
/O.CAN.KSGX.WI.Y.0010.190214T2100Z-190216T1200Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
232 AM PST Thu Feb 14 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Wind
Advisory. 

Light winds will become southwest to west during the afternoon and
evening with gusts to 35 mph. 

$$

17
5 follow-up statements
763 
WWUS76 KSGX 141457
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
657 AM PST Thu Feb 14 2019

CAZ043-048-050-057-552-554-142200-
/O.EXB.KSGX.WI.Y.0011.000000T0000Z-190214T2200Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Santa Ana Mountains and Foothills-
Orange County Coastal Areas-Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, 
Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, 
Fullerton, and Mission Viejo
657 AM PST Thu Feb 14 2019

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 2 PM PST this afternoon. 

* Winds...Areas of south to southwest winds 15 to 25 mph with
  gusts to 40 mph. 

* Location...Strongest winds at the immediate coast with gusts
  possibly as high as 50 mph there. 

* Impacts...Difficult driving from crosswinds with tree damage and
  power outages possible.

* Outlook...Winds becoming westerly and diminishing during the
  afternoon and evening.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ055-056-058-142300-
/O.CON.KSGX.WI.Y.0011.000000T0000Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, and Julian
657 AM PST Thu Feb 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* Winds...Areas of south to southwest winds 25 to 35 mph with
  gusts 60 mph, becoming westerly during the late afternoon and 
  evening. 

* Location...Strongest winds near mountain ridge tops and along 
  desert slopes. 

* Impacts...Difficult driving from crosswinds with tree damage 
  possible.

* Outlook...Additional rounds of strong gusty southwest to west 
  winds are expected through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb
425 
WWUS76 KSGX 142219
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
219 PM PST Thu Feb 14 2019

CAZ043-048-050-057-552-554-142330-
/O.EXP.KSGX.WI.Y.0011.000000T0000Z-190214T2200Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Santa Ana Mountains and Foothills-
Orange County Coastal Areas-Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, 
Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, 
Fullerton, and Mission Viejo
219 PM PST Thu Feb 14 2019

...WIND ADVISORY HAS EXPIRED...

Gusty west winds of 20 to 30 mph will continue this evening and
then diminish after midnight. 

$$

CAZ055-056-058-150630-
/O.CON.KSGX.WI.Y.0011.000000T0000Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, and Julian
219 PM PST Thu Feb 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* Winds...Areas of westerly winds 20 to 30 mph with gusts to 55
  mph. 

* Location...Strongest winds near mountain ridge tops and along 
  desert slopes. 

* Impacts...Difficult driving from crosswinds with tree damage and
  power outages possible. 

* Outlook...Additional rounds of strong and gusty southwest to
  west winds are expected through this weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb
699 
WWUS76 KSGX 150551
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
951 PM PST Thu Feb 14 2019

CAZ055-056-058-151400-
/O.CON.KSGX.WI.Y.0011.000000T0000Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, and Julian
951 PM PST Thu Feb 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* Winds...Areas of westerly winds 20 to 30 mph with gusts to 55 
  mph. 

* Location...Strongest winds near mountain ridge tops and along 
  desert slopes. 

* Impacts...Difficult driving from crosswinds with tree damage 
  and power outages possible. 

* Outlook...Additional rounds of strong and gusty southwest to 
  west winds are expected through this weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Gregoria
544 
WWUS76 KSGX 151404
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
604 AM PST Fri Feb 15 2019


CAZ055-056-058-152215-
/O.CON.KSGX.WI.Y.0011.000000T0000Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, and Julian
604 AM PST Fri Feb 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* Winds...Areas of westerly winds 20 to 30 mph with gusts to 55 
  mph. 

* Location...Strongest winds near mountain ridge tops and along 
  desert slopes. 

* Impacts...Difficult driving from crosswinds with tree damage 
  and power outages possible. 

* Outlook...Additional rounds of strong and gusty southwest to 
  west winds are expected through this weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Moede
242 
WWUS76 KSGX 152140
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
140 PM PST Fri Feb 15 2019


CAZ055-056-058-152245-
/O.CAN.KSGX.WI.Y.0011.000000T0000Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
140 PM PST Fri Feb 15 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Wind
Advisory. 

Winds will continue strong through the weekend, but the wind hazard
will be included in the winter weather advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 13, 9:50 PM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Feb 13, 9:50 PM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
950 PM PST Wed Feb 13 2019

.SYNOPSIS...
A trough of low pressure to the northwest will direct a strong
atmospheric river into southwest California tonight and Thursday.
Lighter rainfall this evening will become more widespread
overnight. The rainfall will be heavy at times late tonight
through Thursday afternoon with the greatest rainfall on the
coastal mountain slopes. There will also be strong gusty south to
west winds in the mountains and deserts through Friday. Snow
levels initially above 8000 feet will lower significantly
Thursday night and Friday with periods of showers continuing into
Monday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

No significant changes were made to the forecast this evening.

Updated rainfall totals are headlined on our webpage and on
Twitter @NWSSanDiego

The Atmospheric River is here. Precipitable Water/PW on the San
Diego/Miramar sounding came in at 1.29 inches, nearing the record
level for the month of Feb which is 1.34 inches (Feb 28, 2006).
Models project a slight increase in moisture overnight.

Rainfall intensity is forecast to rev up at daybreak Thursday and
continue heavy through about mid afternoon before diminishing from
NW to SE across the area. This aided by lift ahead of a shortwave.
There could be an additional band of showers along a cold front
early evening Thursday, but the most widespread, heavy rainfall
looks to occur daybreak-mid afternoon Thursday with flash flooding
potential.

Moderate flooding is forecast along the San Diego and Santa
Margarita Rivers.

...Previous Discussion (Issued at 215 PM PST Wed Feb 13 2019)...

Are you ready for some rain? A strong atmospheric river with
PWATS satellite estimate nearly 2" just SW of the San Diego area
attm. This atmospheric river plume will interact with an
approaching trough of low pressure late tonight through Thursday
afternoon, bringing periods of heavy rain to the entire region.
The heaviest rains will occur along the coast- facing slopes of
the Peninsular Ranges where amounts of 5-8 inches will be likely,
and isolated amounts could to 10" through Thursday evening.
Amounts along the coast- facing portions of the San Bernardino
Mountains may be nearly as high as those mountains further south
in the Peninsular Ranges. With snow levels likely 8000-10000 feet,
heavy rain combined with snow melt in the higher mountains will
contribute to large amounts of runoff and likely widespread
flooding problems.

In the coast and valley areas we are expecting widespread amounts
of 2 to 3 inches with isolated 4" amounts likely especially in
the eastern foothills. These amounts expected through Thursday
evening will likely cause widespread flooding of urbanized areas,
poor drainages, and low water crossings throughout the urbanized
areas. Rapid rises on local streams and rivers will also
contribute to additional flooding issues and river flood warnings
have already been issued for the San Diego and Santa Margarita
Rivers for expected exceedance of flood stages there. Flash flood
watches have been extended to the lower deserts as well, even
though rainfall will mainly be between 0.75-1.50 inches, due also
to expected flooding of the Whitewater and Coachella Drainages.

Winds will also be strong from the southwest to the west across
the mountains and deserts and wind alerts have been expanded and
extended through Friday night as continued strong winds will
likely occur, especially near the mountain peaks and along the
desert slopes.

The good news regarding this strong AR storm is an approaching
upper level trough of low pressure Thursday night will gradually
shut off the water hose from the tropics.

A colder airmass will gradually replace the tropical airmass
through this weekend with successive upper level trough features
moving into SoCal during this time frame. Snow levels will drop
with each system and by Friday night through the weekend, and we
could see some minor snow accumulations at the pass levels.

&&

.AVIATION...
132130Z...BKN-OVC at or abv 4000 feet MSL. Gradually increasing SHRA
this afternoon with bases lowering to 2500-3000 feet MSL around 01Z
Thu. Local cig 1500-2500 feet MSL and vis 3-5sm in SHRA obscuring
higher terrain through tonight.

Southerly winds 20-30 knots with gusts to 50 knots will will produce
strong up/downdrafts over and north/east through tonight.

&&

.MARINE...
A storm will bring southerly winds 15-20 kt with gusts to 25 kt this
afternoon, increasing to 20-25 kt with gusts to 30 kt tonight
through early Thursday afternoon, generating rough seas. A Small
Craft Advisory is in effect through 4 PM Thursday. Showers will turn
into widespread rain early Thursday morning. Northwest winds could
produce hazardous conditions intermittently over the weekend.

&&

.SKYWARN...
Skywarn activation is requested for Thursday for significant flooding
concerns.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 4 AM PST Saturday for Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Mountains.

     Flash Flood Watch from 4 AM PST Thursday through Thursday
     evening for Apple and Lucerne Valleys-Coachella Valley-
     Orange County Coastal Areas-Orange County Inland Areas-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Coastal Areas-San Diego County
     Deserts-San Diego County Mountains-San Diego County Valleys-
     San Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

     Wind Advisory from 1 PM Thursday to 4 AM PST Saturday for Apple
     and Lucerne Valleys-Coachella Valley-San Diego County
     Deserts-San Gorgonio Pass Near Banning.

PZ...Small Craft Advisory until 4 PM PST Thursday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Gregoria (Update)/Brotherton (Prev Discussion)
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:10 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino9 hr
Feb 14, 3:17 AM PSTAreal Flood AdvisorySGXSan Diego9 hr
Feb 14, 5:41 AM PSTFlash Flood WarningSGXOrange, Riverside5 hr
Feb 14, 7:39 AM PSTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Feb 14, 7:50 AM PSTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Feb 14, 8:08 AM PSTFlash Flood WarningSGXRiverside3 hr
Feb 14, 8:56 AM PSTFlash Flood WarningSGXSan Diego3 hr
Feb 14, 9:51 AM PSTFlash Flood WarningSGXRiverside3 hr
Feb 14, 10:16 AM PSTFlash Flood WarningSGXSan Diego3 hr
Feb 14, 10:30 AM PSTRiver Flood WarningSGXSan Diego20 hr
Feb 14, 10:30 AM PSTRiver Flood WarningSGXSan Bernardino30 hr
Feb 14, 10:49 AM PSTFlash Flood WarningSGXOrange, Riverside3 hr
Feb 14, 10:59 AM PSTAreal Flood WarningSGXRiverside, San Bernardino6 hr
Feb 14, 10:59 AM PSTFlash Flood WarningSGXRiverside3 hr
Feb 14, 12:48 PM PSTFlash Flood WarningSGXRiverside, San Diego3 hr
Feb 14, 1:56 PM PSTAreal Flood WarningSGXRiverside3 hr
Feb 14, 2:04 PM PSTBeach Hazards StatementSGXOrange, San Diego3 days
Feb 14, 2:12 PM PSTAreal Flood WarningSGXOrange, Riverside, San Diego3 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.